MAUDE Adverse Event Report: BIOSENSE WEBSTER INC NAVI-STAR¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER

BIOSENSE WEBSTER INC NAVI-STAR¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Catalog Number NI75TCFH
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1 initial reporter city: (b)(6).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: pc-(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an unspecified cardiac ablation procedure with a navi-star¿ thermo-cool¿ electrophysiology catheter and blood ran back into the irrigation supply line.The medical team believed that there was pressure built up within the supply line, so much so that the irrigation tube came off.According to the nursing staff, the ablation catheter was flushed beforehand and everything was within their expected standard.The pump was probably also running while the catheter was in the patient.The physician then noticed the issue when they started to ablate.The physician saw blood running into the catheter.The catheter could no longer be flushed through.It is unknown if the nurse staff used haparin for the irrigation solution or if they used heparin in general, but the procedure was performed in the left atrium.So, according to standard guidelines, heparin should have been used.Additionally, a bwi generator was not used in this procedure--a competitor's generator and pump were used instead, therefore, it cannot be confirmed if the proper settings were used.No patient consequences were reported.
 
Additional Manufacturer Narrative
On 15-dec-2023, the product investigation was completed as the complaint device was not returned.Since no device has been received for analysis, no product investigation can be performed, and the customer complaint cannot be confirmed.A manufacturing record evaluation was performed for the finished device 31116362m number, and no internal action related to the complaint was found during the review.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 11-jan-2024, the bwi product analysis lab received the device for evaluation.The product investigation was subsequently completed.It was reported that a patient underwent an unspecified cardiac ablation procedure with a navi-star¿ thermo-cool¿ electrophysiology catheter and blood ran back into the irrigation supply line.The medical team believed that there was pressure built up within the supply line, so much so that the irrigation tube came off.According to the nursing staff, the ablation catheter was flushed beforehand and everything was within their expected standard.The pump was probably also running while the catheter was in the patient.The physician then noticed the issue when they started to ablate.The physician saw blood running into the catheter.The catheter could no longer be flushed through.It is unknown if the nurse staff used heparin for the irrigation solution or if they used heparin in general, but the procedure was performed in the left atrium.So, according to standard guidelines, heparin should have been used.Additionally, a bwi generator was not used in this procedure--a competitor's generator and pump were used instead, therefore, it cannot be confirmed if the proper settings were used.Device evaluation details: the device was returned to biosense webster (bwi) for evaluation.A visual inspection evaluation and pump and pressure gage test of the returned device were performed following bwi procedures.Visual analysis revealed no damage or anomalies on the device.A pump and pressure gage test was performed and the device was found occluded.Further investigation revealed reddish material blocking the luer hub and irrigation holes.A manufacturing record evaluation was performed for the finished device 31116362m number, and no internal action related to the complaint was found during the review.The reddish material observed in the luer hub and dome could be related to the irrigation issue reported by the customer; therefore, the customer complaint was confirmed.It should be noted that product failure is multifactorial.As part of biosense webster¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
NAVI-STAR¿ THERMO-COOL¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FLUTTER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key18240548
Report Number2029046-2023-02792
Device Sequence Number3176504
Product Code OAD
UDI-Device Identifier10846835000566
UDI-Public10846835000566
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2026
Device Catalogue NumberNI75TCFH
Device Lot Number31116362M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2023
Supplement Date Received by Manufacturer12/15/2023
01/11/2024
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date01/09/2024
01/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown